Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 1995, 4:41 PM CDT for Montgomery County, Kansas. It was in force for 29 min.
The area
The counties it named.
The facts
- Issued
- Apr 16, 1995, 4:41 PM CDT (21:41 UTC)
- Expired
- Apr 16, 1995, 5:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KUMN), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 162142 RRA SVRICT KSC125-162245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT SUN APR 16 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...MONTGOMERY COUNTY AT 441 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF COFFEYVILLE. THIS STORM IS CAPABLE OF 1 INCH HAIL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH...AND WILL REACH INDEPENDENCE BY 515 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:59 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 16, 3:59 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SUN APR 16 1995 18Z SFC CHART SHOWS LOW PRES BETWEEN ICT AND CNU W/ BNDRY EXTENDING E INTO CEN MO. 60S AND LOW 70S DWPTS HV POOLED S OF THE BNDY ACRS SE KS AND ERN OK. XPECT TRW TO FIRE ANY TIME NOW ACRS ESPLY SE KS. LTST ADAP IS ALSO SHOWING A RIDGE OF -8 LI'S AND STRN CONVERGENCE NR THE SFC LOW. LATER TONIGHT...XPECT CYCLOGENISIS TO OCCUR OVR SE CO. THIS MAY SET UP ANOTHER ROUND OF OVERRUNNING TRW N OF THE STNRY BNDRY. ON MON...A STRNG S/W AND ASSOCIATED DRY PUNCH ARE FCST TO PUSH INTO OK AND KS DURING THE AFTN...SETTING THE STAGE FOR A PSBL SVR OUTBREAK. TEMPS WL BE TRICKY DUE TO POSN OF THE VARIOUS BNDRIES. GENERALLY WENT ABOVE GUID SCEN AND SE AND NR GUID CEN. RSL 49/60 56 SLN 50/60 56 ICT 59/70 56 HUT 57/70 56 CNU 60/78 65 OGREN
In the hours before
Special weather statement, Apr 16, 11:20 AM CDT, 5 hours 21 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-170600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1120 AM CDT SUN APR 16 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: A VERY MOIST AND UNSTABLE AIRMASS HAS MOVED INTO EASTERN KANSAS TODAY. THIS COMBINED WITH A LOW PRESURE AREA OVER CENTRAL KANSAS AND A NEARLY STATIONARY FRONT EXTENDING EAST FROM THE LOW INTO NORTHERN MISSOURI WILL SET THE STAGE FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TOP BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AFTER 2 PM AND ACROSS SOUTHEAST KANSAS AFTER 4 PM. OGREN
Local storm report, Apr 16, 12:02 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN APR 17 1995
TIME(CDT) .....LOCATION..... STATE ...EVENT/REMARKS...
525 AM 12 S SALINA KS 3/4 - 1 INCH HAIL REPORTED
SALINE COUNTY BY AGTAP OBSERVERS.
OGRENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:40 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 40 min |
| Apr 16, 5:16 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Apr 16, 3:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.